Alert archive / Virginia / Severe Thunderstorm Warnings in 1998

Severe Thunderstorm Warning 46, NWS Blacksburg, VA

May 4, 1998Wythe County, Virginia

NWS Blacksburg, VA issued this severe thunderstorm warning at May 4, 1998, 1:39 PM EDT for Wythe County, Virginia. It was in force for 51 min. 1 report came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
May 4, 1998, 1:39 PM EDT (17:39 UTC)
Expired
May 4, 1998, 2:30 PM EDT
In force
51 min
Issued by
NWS Blacksburg, VA
Area
Whole counties

County Wythe County, VA

The radar

The Roanoke radar (KFCX), 72 km from the middle of the area, began a volume at 17:43 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 4, 2:00 PM EDTHail 0.75Rural Retreat, VA

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

Greensboro/Hi Pt, NC (KGSO), launched 12:00Z, 5.7 hours before the alert went out and 141 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Greensboro/Hi Pt, NC at 12:00Z on 1998-05-04Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 103 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Greensboro/Hi Pt, NC at 12:00Z on 1998-05-04The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 45 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
103 J/kg
Mixed-layer CIN
-25 J/kg
Mixed-layer LCL
669 m above ground
0-6 km bulk shear
34 kt
0-1 km storm-relative helicity
45 m²/s²
0-3 km storm-relative helicity
175 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

502 
WUUS01 KRNK 041744
SVRRNK
VAC197-041830-

BULLETIN--IMMEDIATE BROADCAST REQUESTED...CORRECTED INITIAL 
SEVERE THUNDERSTORM WARNING                     LOCATION
NATIONAL WEATHER SERVICE BLACKSBURG VA
139 PM EDT MON MAY 4 1998

THE NATIONAL WEATHER SERVICE IN BLACKSBURG HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  WYTHE COUNTY IN SOUTHWESTERN VIRGINIA.

* UNTIL 230 PM EDT.

* AT 139 PM EDT... BLACKSBURG DOPPLER RADAR INDICATED A SEVERE
  THUNDERSTORM 3 NORTHWEST OF SPEEDWELL MOVING EAST NORTHEAST AT 15
  MPH.

* THIS STORM IS EXPECTED TO REMAIN RURAL...

<< CALL TO ACTION >> DAMAGING WINDS AND LARGE HAIL ARE LIKELY. GO
INSIDE A STURDY BUILDING AND STAY AWAY FROM WINDOWS

.END/MTE

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Blacksburg, VA wrote its last area forecast discussion before this severe thunderstorm warning went out at May 4, 9:30 AM EDT, 4 hours 9 minutes earlier.

Area forecast discussion, May 4, 9:30 AM EDT, 4 hours 9 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BLACKSBURG VA
930 AM EDT MON MAY 4 1998

*** RNK WL DO A SPECIAL 18Z SOUNDING THIS AFTN ***

THANKS TO RDU FOR CUTTING THE RED TAPE W/ THIS EFFORT.

WELL...OBVIOUS CONCERN IS THE RISK OF SVR WX THIS AFTN... TDY IS
PROBABLY EVEN BTR THAN YESTERDAY...WHEN WE MANAGED TO GET A CPL
REPORTS OF SVR SIZE HAIL OUT OF STORMS THAT WOULD NOT BE NEARLY SO
EXCITING LATER IN THE SEASON.  OUR VIL OF THE DAY YESTERDAY WAS JUST
OVR 25  S/WV SEEN CLRLY ON H20 VPR IMAGE SHD TIME WELL W/ HEIGHT
OF INSTBY...AND ALRDY HAVE THE GREAT LAPSE RATES IN PLACE THRU THE
ATM.

INITIAL CONVECTIVE DVLPMNT MAY BE SLOWED JUST A BIT BY THE LOW CLDS
AND FOG CRNTLY OVR MOST OF THE AREA.  XPCT ALL THE BUT FOGGIEST
(READ LWB) AREAS TO BREAK SOON...IN FACT DAN JUST BROKE FM OVC008 TO
OVC060.  FIRST VSBL SAT PICS SHOW BREAKS IN THE CLDS ACRS FAR
SW...AND IT LUKS LIKE THE NW NC MNTNS ARE GETTING SOME SUN AS WELL.
LUKS LIKE FOG IS THICKEST IN THE VLYS.  NOT UNUSUAL TO SEE OUR
INITIAL STORMS DVLP ALG THE RIDGES...THIS LIKELY TO BE ENHANCED BY
THE DIFFERENTIAL HTG TDY.

ALSO A CONCERN IS POTL FOR FLASH FLOODING...NOT SURE A WATCH IS
NECESSARY AS DON/T THINK HVY RAFL COVERAGE WL BE WIDESPREAD... BUT
KNOW THAT THIS IS SOMETHING WE WILL BE THINKING ABT ON A VERY
LOCALIZED SCALE W/ THE HEAVIEST RAINERS.

ATTM... SEE NO REASON TO CHG THE FCSTS.

DESROSIERS

In the hours before

Special weather statement, May 4, 11:55 AM EDT, 1 hour 44 minutes before
NCZ001>006-018>020-VAZ007-009>020-022>024-032>035-043>047-058-
059-WVZ042>045-051200-

SEVERE WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BLACKSBURG VA
1155 AM EDT MON MAY 4 1998

...SLIGHT RISK OF SEVERE WEATHER FOR SOUTHWEST VIRGINIA...SOUTHEAST
WEST VIRGINIA...AND NORTHWEST NORTH CAROLINA TODAY...

SCATTERED SHOWERS AND THUNDERSTORMS DEVELOPING DURING THE LATE
MORNING HOURS WILL BECOME MORE WIDESPREAD THIS AFTERNOON.  THERE IS
A SLIGHT RISK THAT SOME OF THESE THUNDERSTORMS WILL BECOME SEVERE
OVER SOUTHWEST VIRGINIA...SOUTHEAST WEST VIRGINIA...AND NORTHWEST
NORTH CAROLINA.

IT IS EXPECTED THAT STORMS WILL CONTINUE TO DEVELOP ALONG THE
MOUNTAINS DURING THE EARLY AFTERNOON THEN MOVE INTO THE FOOTHILLS
AND PIEDMONT LATER THIS AFTERNOON.  HOWEVER... ISOLATED THUNDERSTORMS
ARE POSSIBLE IN THE PIEDMONT BEFORE THE MAIN AREA OF STORMS ARRIVES.
THE THUNDERSTORM ACTIVITY IS EXPECTED TO CONTINUE INTO THE EVENING.

A COLD UPPER LEVEL LOW PRESSURE SYSTEM ASSOCIATED WITH A WEAK
SURFACE FRONT WILL DRIFT ACROSS THE REGION DURING THE AFTERNOON. THE
COLD TEMPERATURES ALOFT IN COMBINATION WITH RISING SURFACE
TEMPERATURES WILL CREATE AN INCREASINGLY UNSTABLE ATMOSPHERE.

THESE CONDITIONS ARE PARTICULARLY FAVORABLE FOR THE FORMATION OF
LARGE HAIL...BUT DAMAGING WINDS ARE ALSO POSSIBLE.

SEVERE THUNDERSTORMS PRODUCE HAIL THREE QUARTERS /0.75/ OF AN INCH
OR GREATER IN DIAMETER AND WIND GUSTS OVER 60 MPH.

STAY TUNED TO NOAA WEATHER RADIO... RADIO OR TELEVISION FOR MORE
INFORMATION ON THIS SEVERE WEATHER SITUATION.

DESROSIERS/BS
Special weather statement, May 4, 11:55 AM EDT, 1 hour 44 minutes before
NCZ001>006-018>020-VAZ007-009>020-022>024-032>035-043>047-058-
059-WVZ042>045-051200-

SEVERE WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BLACKSBURG VA
1155 AM EDT MON MAY 4 1998

...SLIGHT RISK OF SEVERE WEATHER FOR SOUTHWEST VIRGINIA...SOUTHEAST
WEST VIRGINIA...AND NORTHWEST NORTH CAROLINA TODAY...

SCATTERED SHOWERS AND THUNDERSTORMS DEVELOPING DURING THE LATE
MORNING HOURS WILL BECOME MORE WIDESPREAD THIS AFTERNOON.  THERE IS
A SLIGHT RISK THAT SOME OF THESE THUNDERSTORMS WILL BECOME SEVERE
OVER SOUTHWEST VIRGINIA...SOUTHEAST WEST VIRGINIA...AND NORTHWEST
NORTH CAROLINA.

IT IS EXPECTED THAT STORMS WILL CONTINUE TO DEVELOP ALONG THE
MOUNTAINS DURING THE EARLY AFTERNOON THEN MOVE INTO THE FOOTHILLS
AND PIEDMONT LATER THIS AFTERNOON.  HOWEVER... ISOLATED THUNDERSTORMS
ARE POSSIBLE IN THE PIEDMONT BEFORE THE MAIN AREA OF STORMS ARRIVES.
THE THUNDERSTORM ACTIVITY IS EXPECTED TO CONTINUE INTO THE EVENING.

A COLD UPPER LEVEL LOW PRESSURE SYSTEM ASSOCIATED WITH A WEAK
SURFACE FRONT WILL DRIFT ACROSS THE REGION DURING THE AFTERNOON. THE
COLD TEMPERATURES ALOFT IN COMBINATION WITH RISING SURFACE
TEMPERATURES WILL CREATE AN INCREASINGLY UNSTABLE ATMOSPHERE.

THESE CONDITIONS ARE PARTICULARLY FAVORABLE FOR THE FORMATION OF
LARGE HAIL...BUT DAMAGING WINDS ARE ALSO POSSIBLE.

SEVERE THUNDERSTORMS PRODUCE HAIL THREE QUARTERS /0.75/ OF AN INCH
OR GREATER IN DIAMETER AND WIND GUSTS OVER 60 MPH.

STAY TUNED TO NOAA WEATHER RADIO... RADIO OR TELEVISION FOR MORE
INFORMATION ON THIS SEVERE WEATHER SITUATION.

DESROSIERS/BS

The office that day

Everything else NWS Blacksburg, VA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 3, 8:04 PM EDTSevere Thunderstorm WarningRNKWythe46 min
May 4, 1:58 PM EDTSevere Thunderstorm WarningRNKHenry32 min
May 4, 2:37 PM EDTSevere Thunderstorm WarningRNKCharlotte33 min
May 4, 2:57 PM EDTSevere Thunderstorm WarningRNKAppomattox18 min
May 4, 3:23 PM EDTSevere Thunderstorm WarningRNKBuckingham32 min
May 4, 3:46 PM EDTSevere Thunderstorm WarningRNKMontgomery, City of Radford49 min
May 4, 4:31 PM EDTSevere Thunderstorm WarningRNKMontgomery34 min
May 4, 4:50 PM EDTSevere Thunderstorm WarningRNKRoanoke, City of Roanoke50 min
May 4, 4:50 PM EDTSevere Thunderstorm WarningRNKCity of Salem50 min
May 4, 5:42 PM EDTSevere Thunderstorm WarningRNKHenry, City of Martinsville33 min
May 4, 6:09 PM EDTSevere Thunderstorm WarningRNKRoanoke, City of Roanoke51 min
May 4, 7:03 PM EDTSevere Thunderstorm WarningRNKBedford42 min
May 4, 7:06 PM EDTSevere Thunderstorm WarningRNKBotetourt34 min

Nearby

Severe Thunderstorm Warnings in Virginia, 1998Every severe thunderstorm warning in 1998

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.